Iowa, 2006

High Wind and Strong Wind in Iowa, January 24, 2006

January 24, 2006 · NWS DVN · 3 events in 3 counties and zones

A strong winter storm with an associated trop fold produced sustained winds of 26-33 knots (30-38 mph) with numerous gusts of 44-48 knots (51-55 mph) during the afternoon hours across eastern Iowa and the northern half of Illinois. The variability of the measured gusts can be attributed to differential heating during the afternoon hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong winter storm with an associated trop fold produced sustained winds of 26-33 knots (30-38 mph) with numerous gusts of 44-48 knots (51-55 mph) during the afternoon hours across eastern Iowa and the northern half of Illinois. The variability of the measured gusts can be attributed to differential heating during the afternoon hours. In Lee County Iowa, numerous tree limbs were downed across the county. A power pole was downed in West Point with a large tree down in Fort Madison. In southern Des Moines County about one half mile north of the Lee/Des Moines County line, the top of a 40 foot cedar tree was broken off at a residence along U.S. 61. The tree just missed hitting the residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 24, 3:15 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Jan 24, 3:15 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CST TUE JAN 24 2006

.SYNOPSIS...
WINDS ARE THE CONCERN OF THE DAY WITH DEEP SURACE LOW TO THE NORTH
AND BROAD TROUGH SWEEPING ACROSS THE PLAINS AND MIDWEST.  08Z MSAS
ANALYSIS INDICATES 989MB LOW CENTERED JUST NORTH OF LAKE SUPERIOR...
WITH SURFACE TROUGH EXTENDING ROUGHLY THROUGH KMSP TOWARD KOMA.
SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES 850MB WINDS OF 40KT IN
THE WAKE OF THE TROUGH... THOUGH VAD WIND PROFILES AND PROFILER DATA
INDICATE WINDS CLOSER TO 60KT AT 850MB ACROSS SD/MN.

&&

.SHORT TERM...TODAY AND TONIGHT...
HAVE ISSUED A WIND ADVISORY EFFECTIVE 15Z TUESDAY TO 00Z WEDNESDAY.
BELIEVE POTENTIAL EXISTS FOR ADVISORY-CRITERIA GUSTS PARTICULARLY
WHERE CLEARING CAN HELP MIXING FOR A FEW HOURS EARLY IN THE
AFTERNOON.  STRONGER GRADIENT WILL BE TO THE NORTH... BUT SO WILL
MORE CLOUDINESS... THUS EVENT SHOULD BE BORDERLINE ACROSS THE CWA
GIVEN THE BALANCE BETWEEN THOSE FACTORS.  A FEW FLURRIES OR VERY
LIGHT SNOW SHOWERS MAY SPRING UP IN THE NORTHEAST BENEATH THE CLOUDS
DEPENDING ON AMOUNT OF SATURATION IN LOW LEVELS AS SOME MARGINAL
INSTABILITY WILL HELP PROVIDE LIFT.  AREA WILL FINALLY BREAK THE
INVERSION THIS AFTERNOON... ALLOWING MIXING ACROSS THE CWA TO ABOUT
850MB... WHERE WINDS ABOVE 50MPH WILL PASS OVER THE CWA THIS
AFTERNOON.  IN SHORT... MIXED LAYER SHOULD BE DEEP ENOUGH TO SUPPORT
ADVISORY WIND CRITERIA WHERE ENOUGH DAYTIME SUNSHINE HELPS TO AID
THAT MIXING.  TEMPS TODAY WILL GO NON-DIURNAL WITH FRONTAL
PASSAGE... RISING THROUGH THE MORNING BEFORE STARTING A SLOW DECLINE
NEAR MIDDAY.  WILL STICK NEAR GUIDANCE TEMPS TONIGHT WITH COLD AIR
ADVECTION POST-FRONTAL.

.LONG TERM...TOMORROW THROUGH MONDAY...
HELD TEMPS TOMORROW ON THE LOW END OF GUIDANCE TO SLIGHTLY BELOW AS
SURFACE HIGH PARKS OVERHEAD... WITH VIRTUALLY NO MIXING TO HELP
TEMPS RECOVER DESPITE CLEARING THROUGH THE DAY.  NEXT BOUT OF WARM
AIR ADVECTION WILL BEGIN ON THURSDAY INTO FRIDAY AS CLOSED LOW IN
THE SOUTHWEST OPENS AND EJECTS ACROSS THE HIGH PLAINS AND TOWARD THE
UPPER GREAT LAKES.  GUIDANCE TONIGHT PUSHED TEMPS ON THURSDAY INTO
THE UPPER 40S TO LOW 50S ON THURSDAY... AND PUSHED TEMPS UP INTO THE
UPPER 40S TO FOLLOW SUIT.  CWA SHOULD BE SET IN THE SOUTHERLY TO
SOUTHWESTERLY FLOW ALONGSIDE THE ASSOCIATED SURFACE LOW... THOUGH
THE SYSTEM WILL MISS THE CWA TO THE WEST WITH ANY CHANCE OF PRECIP.
PULLED POPS OUT OF FRIDAY AS SYSTEM WILL BE TOO FAR WEST TO AFFECT
THE CWA.  MADE NO CHANGES BEYOND FRIDAY... THOUGH NOTED THAT MODEL
AGREEMENT IS NOT TOO SHABBY FOR A STRONG SOUTHERN STREAM LOW WITH
GOOD GULF MOISUTRE FEED PASSING NEAR OR JUST SOUTHEAST OF THE CWA ON
SUNDAY.  SYSTEM WOULD LIKELY BEGIN AS ALL RAIN ON SUNDAY AND CHANGE
TO SNOW IN THE WRAPAROUND PRECIP BEHIND THE LOW ON LATE SUNDAY
EVENING INTO MONDAY.  AS SYSTEM IS STILL FIVE DAYS AWAY... GOING
GRIDS LOOK GOOD FOR NOW.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FOR ALL COUNTIES FROM 9:00 AM CST THROUGH 6:00 PM
CST.
IL...WIND ADVISORY FOR ALL COUNTIES FROM 9:00 AM CST THROUGH 6:00 PM
CST.
MO...WIND ADVISORY FOR ALL COUNTIES FROM 9:00 AM CST THROUGH 6:00 PM
CST.

&&

MAYES
Hazardous weather outlook, Jan 24, 5:10 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CST TUE JAN 24 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
510 AM CST TUE JAN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 9:00 AM UNTIL 6:00 PM ACROSS THE
ENTIRE AREA. A STRONG SURFACE LOW IN NORTHERN ONTARIO IS PRODUCING
A TIGHT PRESSURE GRADIENT ACROSS THE AREA. IN ADDITION... STRONG
WINDS ALOFT WILL BE MIXED DOWN TO THE GROUND AS SUNSHINE HELPS THE
LOWER LEVELS BECOME MORE UNSTABLE THROUGH THE DAY. THE RISK FOR
STRONGEST WINDS WILL OCCUR WHERE THE SUN CAN SHINE THE LONGEST.
SUSTAINED NORTHWESTERLY WINDS WILL EXCEED 30 MPH TODAY... WITH
GUSTS OVER 45 MPH POSSIBLE. MOTORISTS WITH HIGH PROFILE OR LIGHT
VEHICLES SHOULD USE CAUTION... AND LOOSE ITEMS OUTSIDE SHOULD BE
SECURED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM IS LIKELY TO IMPACT THE AREA ON SUNDAY INTO MONDAY.
PRECIPITATION SHOULD BEGIN AS RAIN ON SUNDAY AND MAY TURN TO SNOW
LATER ON SUNDAY INTO MONDAY. AT THIS TIME... IT IS TOO EARLY TO
DETERMINE THE RISK OF WINTER WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Lee

When
January 24, 2:00 PM CST to 5:00 PM CST
Where
Lee forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

AWOS/RWIS sites

Strong Wind, Des Moines

When
January 24, 2:00 PM CST to 5:00 PM CST
Where
Des Moines forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

High Wind, Washington

When
January 24, 3:23 PM CST to 3:33 PM CST
Where
Washington forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

KAWG AWOS

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486325, 5486326, 5486324.